Reasons Why Some Medications Cause Headaches
Any medication you take to relieve discomfort can cause rebound headaches. It can last for more than 15 days, and it’s usually due to overdosing on headache medications.
What else should you know about it? Continue reading for more details.
What are the symptoms?
The symptoms of a medication-induced headache may vary depending on the type of initial headache under treatment and also the medication used.
It’s a daily or nearly daily pain that often wakes you up early in the morning. It improves with analgesics but reappears as soon as the effects of the medication wear off.
Other symptoms are:
- Restlessness and difficulty concentrating
- Memory problems
Which medications cause headaches?
We don’t know exactly why taking some medications causes rebound headaches. However, the risk of having one varies depending on the medication.
Also, know that any medication for severe headache pain can cause this kind of headache. Furthermore, these medications include the following:
- Analgesics and anti-inflammatory drugs
- Painkillers such as aspirin and acetaminophen, or a combination of several painkillers, can cause headaches, especially if you take them for several days at a time
Anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen are also to blame and their excessive consumption for a long period of time causes rebound headaches.
This second group includes stronger medications, such as triptans, opioids, or a combination of analgesics. Don’t take them for ten or more days in a month, otherwise, they’ll likely generate a constant headache in those who already have this problem or migraines.
Opioids are painkillers derived from opium or synthetic opium compounds that include combinations of codeine and paracetamol. Moreover, the headache is much worse with analgesic abuse than with triptan abuse.
Risk factors for the medications that cause headaches
- A history of chronic headache pain, especially migraine headaches
- Frequent use of headache medications (the risk increases if you take a combination of pain medications for ten days or more per month and the risk also increases if you take painkillers for more than 15 consecutive days a month)
Learn about Three Natural Painkillers to Relieve Migraines
Is there a treatment for this type of headache
The first thing you must do if you often experience medication-caused headaches is to decrease your intake of those drugs to break the pain cycle. Once they have a confirmed diagnosis, the first thing the doctor will do is to inform the patient and refer them to a neurologist.
Subsequently, your doctor may ask you to stop taking the offending medication immediately or to gradually decrease the dose.
However, headaches are common once you stop taking the medication. This is because this kind of headache is usually directly related to the type of analgesic you’ve taken, the time you have taken it, and also the doses used.
The most common treatment regimen is with a non-steroidal anti-inflammatory drug. Naproxen, for example, every 12 hours, for 2-3 weeks.
However, you can also use prednisone as an alternative at a dose of 60-100 mg/day, and then follow a descending pattern for up to 14 days of treatment.
Check out these Eight Natural Painkillers that Have No Side Effects
Dependence on painkillers
As you can see, medication dependence can be a risk factor for headaches due to over-consumption. Thus, it’s possible to experience withdrawal symptoms such as:
- Nervousness and restlessness
- Nausea and vomiting
These symptoms usually last from two to ten days but may continue for several weeks. In many cases, you may even need treatment for anxiety and vomiting during the first few days.
Conclusion about medications that cause headaches
Headaches caused by excessive consumption of painkillers and increased frequency of primary headaches are preventable. Also, primary care physicians can prescribe preventive headache treatments with which to prevent the pain caused by the overuse of these kinds of medications.It might interest you...